Advertisement

 

 

Severe Hypernatraemic Dehydration and Unconsciousness in a Care-Dependent Inpatient Treated with Empagliflozin.

Severe Hypernatraemic Dehydration and Unconsciousness in a Care-Dependent Inpatient Treated with Empagliflozin.
Author Information (click to view)

Gelbenegger G, Buchtele N, Schoergenhofer C, Roeggla M, Schwameis M,


Gelbenegger G, Buchtele N, Schoergenhofer C, Roeggla M, Schwameis M, (click to view)

Gelbenegger G, Buchtele N, Schoergenhofer C, Roeggla M, Schwameis M,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Drug safety – case reports 2017 11 034(1) 17 doi 10.1007/s40800-017-0058-8
Abstract

A 66-year-old Caucasian male became unconscious 2 weeks after initiation of add-on therapy with empagliflozin for poorly controlled type 2 diabetes mellitus. The inpatient had recently suffered focal pontine stroke, rendering him bedridden and requiring increased nursing care, including assistance with drinking. The patient had received empagliflozin 10 mg once daily for glycaemic control. Investigations revealed hypernatraemia (164 mmol/l), a urine glucose level of 3935 mg/dl, and a creatinine level of 2.1 mg/dl. The patient was diagnosed with severe hypernatraemic dehydration due to iatrogenic glucosuria and prerenal kidney failure. Empagliflozin was discontinued and the patient received hypotonic fluids (including 5% dextrose and free water). Over the following 4 days, glucosuria subsided, blood sodium levels and kidney function normalized and the patient regained full consciousness. He was discharged for rehabilitation 40 days after admission. A Naranjo assessment score of 6 was obtained, indicating a probable relationship between the patient’s hypernatraemic dehydration and administration of empagliflozin. In this care-dependent inpatient, who lost the ability to replace water loss autonomously because of a stroke, continuous administration of empagliflozin caused persistent glucosuria and contributed to progressive volume depletion. Excessive dehydration resulted from ignorance of both the populations that are susceptible to dehydration under sodium-glucose cotransporter 2 (SGLT2) inhibitor therapy and the drug’s mechanism of action. In patients who depend on support from others in daily tasks, including fluid intake, patients with an impaired sense of thirst and those who have lost the ability to communicate thirst, SGLT2 inhibitor therapy should not be initiated or might be (temporarily) discontinued.

Submit a Comment

Your email address will not be published. Required fields are marked *

6 − two =

[ HIDE/SHOW ]